Virginia, 2024

Hail and Damaging Winds in Virginia, April 2, 2024

April 2, 2024 · NWS RNK · 3 events in 2 counties and zones

A line of severe thunderstorms exited West Virginia and moved into the Alleghany Highlands region of southwest Virginia. Winds from these storms downed two trees in Bath County and produced nickel size hail in Alleghany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of severe thunderstorms exited West Virginia and moved into the Alleghany Highlands region of southwest Virginia. Winds from these storms downed two trees in Bath County and produced nickel size hail in Alleghany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 2, 10:29 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 2, 10:29 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1129 AM EDT Tue Apr 2 2024

.SYNOPSIS...
A stationary front just to our north will remain the focus for
scattered showers and thunderstorms through Wednesday morning. We
are on the warm side of the front, so expect temperatures to
remain well above normal. A strong cold front will sweep through
the region Wednesday, and this will bring an end to the warm
temperatures. Any lingering moisture will then change to snow
showers and flurries across the mountains Wednesday night through
Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1110 AM EDT Tuesday...

A meso-low is driving a line of convection across the southern Ohio
Valley this morning. Instabilities are relatively weak, but high low-
level shear is helping to compensate and provide convection
organization. Latest radar trends showing some weakening with the
line, but should make it to western Greenbrier by noon. No word from
SPC about the potential for a Severe Thunderstorm Watch, but there
is a chance a warning or two could be issued for SE WV with the
primary threat being damaging winds.

As of 310 AM EDT Tuesday...

Key Messages:

1. Temperatures well above normal through today.

2. Showers and thunderstorms begin late again and continue into
Wednesday morning.

3. Storms could be severe with damaging winds and large hail.

Lightning data this morning showed plenty of convection ongoing,
from off the Delaware coast, to OH/IN/IL, all the way to the
South TX Plains near the Rio Grande. Most of the activity was
concentrated along the warm and cold fronts associated with a
surface low over MO. An elongated mid level speed max will move
out of the southern Plains and towards the Great Lakes by this
evening. At the same time, another strong jetlet dives south
along the backside of a deepening upper low, which will reside
over the southern Great Lakes by tomorrow morning.

Throughout the day a severe weather outbreak including
tornadoes will be ongoing, but this activity stays just north
of our area with ridging and warmer air aloft keeping storms
from forming here earlier. By this evening however, the system
will be nearing from the west with some scattered showers and
storms possible over the western mountains and SE WV. The threat
for severe weather exists there beginning in the afternoon and
spreading to the remainder of the area during the night. Much
of our area is in a slight risk, mainly for damaging winds and
large hail. As the upper low organizes, energy will be wrapped
up in the circulation and held back just to our west. This means
some sections of our area may not see any rain until the early
morning hours Wednesday when the cold front finally begins to
cross.

Once again deep layer shear is very high, but 0-1 km shear is
thankfully much lower than our northern neighbors, so tornadoes
are not impossible but less likely. CAMs are showing between
about 7 PM and midnight to be the highest chance for more robust
storms, and this is supported by NCAR's neural network as well.
This will be followed by a break, then widespread moderate rain
and lightning as the front begins to move through from west to
east after 5 AM. This will be accompanied by a strengthening
LLJ, so wind damage will remain a concern. Recent rains followed
by another half to inch of rain with this system may cause
urban and small stream flooding. Deep warm rain will also help
bring stronger winds to the surface.

Deep WAA will encourage highs today in the 70s and 80s, and
lows overnight will range from the upper 40s to the low 60s
northwest to southeast.

Confidence in the overall forecast is moderate, but lower on
PoPs before the frontal passage.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 AM EDT Tuesday...

Key Messages:

1) Confidence is high for gusty winds and colder air to arrive
after the frontal passage on Wednesday.

2) Mountain snow showers will begin Wednesday night with notable
accumulations possible in western Greenbrier County.

Timing of the frontal passage has continued to trend slower each
model run due to the surface low occluding over southeastern
Michigan. As a result, showers and thunderstorms may continue
into Wednesday morning, but the risk for severe weather from
earlier will be reduced due to lower instability. Once the cold
front crosses the Mid Atlantic during the day, the wind should
swing towards the northwest and accelerate. Temperatures will
fall as the recent stretch of unseasonably warm weather comes to
an abrupt end. Gusts could approach advisory criteria along the
southern Blue Ridge during Wednesday evening through Thursday
evening.

Meanwhile, the cold air advection, an upper level low moving
overhead, and the upslope northwest flow will produce snow
showers in the mountains by Wednesday night. Downsloping east
of the Blue Ridge should allow the Piedmont to become dry. Due
to the prolonged period of snow expected, notable accumulations
of three inches or more are possible for western Greenbrier
County. Lower amounts up to an inch may occur for the higher
elevations west of a line from Boone to Bluefield. Even a few
flurries could spill into the New and Roanoke river valleys.
Wind chill values will plummet towards the teens and 20s along
and west of the Blue Ridge during the early morning hours of
Thursday and Friday. It will not feel like Spring at all as even
the high temperatures for Thursday and Friday will stay about
ten to fifteen degrees below normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1125 AM EDT Tuesday...

Key Messages:

1) Brisk Saturday

2) High pressure should provide dry weather for Sunday, but a
slight chance of showers may return by Monday, with a warming
trend.

The weekend will start rather cold for this time of year, but
the gusty winds and mountain snow showers ends Saturday. The
upper level low responsible for this period of cold weather
should eventually move offshore as high pressure builds
southward from Canada towards the Appalachian Mountains on
Sunday. Dry weather and moderating temperatures are anticipated
to conclude the weekend into early next week. Ridging aloft and
the wind turning to the south will provide warmer conditions on
Monday. However, a decaying cold front running into the drier
air across the Mid Atlantic may bring a slight chance of rain
showers west of the Blue Ridge.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 335 AM EDT Tuesday...

We are seeing a mix of VFR to IFR this morning, with a lee
trough helping to encourage easterly winds and lower ceilings
and visibilities, especially where it rained today. Areas should
improve to VFR after 12-15Z as SW winds increase and the lower
conditions shift north.

A slowly southward moving frontal boundary will be the focus for
scattered showers and a few thunderstorm mainly north of our
area today. By this evening, TSRA and sub-VFR conditions
become more likely, mainly between 23-04Z, followed by a break,
then additional RA/TSRA/BR/FG and lower ceilings/visibilities
after 08Z Wednesday. Strong winds and hail may accompany storms
tonight, mainly after 00Z.

Average confidence for most aviation parameters, but lower for
ceiling change timing.

EXTENDED AVIATION OUTLOOK...

A strong cold front will cross the Appalachians Wednesday.
Rain should exit the area around 15Z Wednesday. Northwest winds
behind the system Wednesday into Thursday will be very gusty.

A prolonged period of MVFR clouds and snow showers are expected
along the western slopes of the central Appalachians Wednesday
night through Friday. Saturday looks mainly VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SH
NEAR TERM...RCS/SH
SHORT TERM...PW
LONG TERM...PW/WP
AVIATION...SH
Hazardous weather outlook, Apr 2, 7:00 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
800 AM EDT Tue Apr 2 2024

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-031200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-
Monroe-Eastern Greenbrier-
800 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms late this afternoon into tonight could be severe. Large
hail and damaging winds are the main threats, but isolated tornadoes
cannot be ruled out. In addition, heavy rain could cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds behind a front Wednesday into Thursday could gust
over 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ003>006-019-020-VAZ043>047-058-059-031200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
800 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms may become strong mainly tonight. Damaging winds
and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday could be strong to severe with damaging winds
and hail the main threats. An isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-031200-
Western Greenbrier-
800 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms will be possible late this afternoon into tonight.
Large hail and damaging wind gusts will be the main risks with
storms, but isolated tornadoes cannot be ruled out.

Localized flooding from heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds behind a front Wednesday into Thursday could gust
over 45 mph.

Snow is expected beginning Wednesday night into Friday night.
Amounts in excess of 3 inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 2, 11:16 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     1 N Natural Bridge      37.65N 79.55W
04/01/2024                   Rockbridge         VA   911 Call Center

            The Rockbridge County 911 Center reported
            that three trees were down in the Natural
            Bridge area. No hail was observed with the
            storm.

&&

RAB
Local storm report, Apr 2, 11:22 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1222 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Tstm Wnd Dmg     Trout                   38.02N 80.47W
04/02/2024                   Greenbrier         WV   911 Call Center

            Numerous trees down in and around Trout.

&&

PJH
Local storm report, Apr 2, 11:26 AM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1226 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     Tstm Wnd Dmg     Rupert                  37.95N 80.68W
04/02/2024                   Greenbrier         WV   911 Call Center

            Corrects previous tstm wnd dmg report from
            Rupert. Numerous trees down in and around
            Rupert.

&&

PJH

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bath

When
April 2, 11:31 AM EST
Where
Bath County, 1.49 mi SSW of Bacova
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.050, -79.860

Thunderstorm winds blew a tree down along the Jackson River Turnpike. Damage values are estimated.

Thunderstorm Wind, Bath

When
April 2, 11:35 AM EST
Where
Bath County, 0.7 mi SE of Mitchelltown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.012, -79.813

Thunderstorm winds blew down a tree along Sam Snead Highway. Damage values are estimated.

Hail, Alleghany

When
April 2, 4:54 PM EST
Where
Alleghany County, 2.18 mi W of Lowmoor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.780, -79.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170731, 1170733, 1170734.